Thursday, July 06, 2006

AIDS drug label warns of cranial bleeding

Christopher Curtis, PlanetOut Network
published Thursday, July 6, 2006

The strict "black-box" warning on the label of the HIV drug Aptivus is being changed to warn of potential fatal bleeding within the brain.

Aptivus, a protease inhibitor which blocks an enzyme which HIV needs to make more copies of itself, has been linked to 14 reports of intracranial hemorrhaging.

Eight of those patients died. There are 6,840 HIV patients taking the medication as part of antiretroviral therapy in clinical trials.

Aptivus already has a "black box" warning, the strictest a prescription drug can bear, over concerns the medication could lead to potentially serious liver problems, especially in patients with liver disease.

The U.S. Food and Drug Administration gave it the "black box" warning as a part of its approval process last year.

The new warning urges doctors to use caution in prescribing Aptivus to patients who "may be at risk for increased bleeding from trauma, surgery, or other medical conditions, or who are receiving medications known to increase the risk of bleeding, such as antiplatelet agents or anticoagulants."

The manufacturer of Aptivus, Boehringer Ingelheim, noted on its Web site that "many" of the Aptivus patients who experienced intracranial hemorrhaging had preexisting medical conditions such as head trauma, recent brain surgery, and problems with blood clotting.

The FDA agreed those conditions may have been responsible but added, "Further investigations are ongoing to assess the role of Aptivus in intracranial hemorrhage."

0 Comments:

Post a Comment

<< Home